Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Asking about trental and/or tagamet for fatigue
Feb 18, 1998

Dear J.B.:

My name is Dan -- cd4 of 200, vl of 2-5,000 (both holding steady for many months). Meds consist of d4T, 3TC, Crix, and nevirapine. I asked this question about a month ago...

My doctor has suggested pentoxifylline (trental) or cimetidine (tagamet) for my med related fatigue but I can't find anything in the research about this really

working. What's your experience with these meds? What about Procrit? How would these different solutions work/effect my system?

Thank you very much for eagerly anticipated response.

Response from Mr. Molaghan

Hi Dan

Cimetidine (Tagamet) is a drug that is most frequently prescribed for treatment of peptic ulcer disease or severe "heartburn". In the early days of the epidemic, some patients used cimetidine as adjunctive treatment for HIV, with the belief that it could increase CD4 cell counts. I have surveyed several clinical colleagues (including pharmacists specializing in treatment of HIV), and nobody has heard of using cimetidine or pentoxifylline for treatment of fatigue. I'm very interested in hearing more about it! It is not inappropriate to ask your physician about research (or anecdotal information) that supports a treatment option.

If your fatigue is related to anemia, then Procrit may be helpful. Ask your physician about your Hemoglobin level. If it is below normal, a further evaluation for the source of anemia is indicated. Procrit is most helpful for treatment of AZT induced anemia in HIV disease. It is also important to check a serum Erythropoietin level. Procrit is indicated for patients whose EPO level is <500.


Previous
Fatigue and Exercise
Next
Fatuige & Amphetamine Use

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement